Common side effects of antibiotics can include rash, dizziness, nausea, diarrhea and yeast infections.
Antibiotics are lifesaving drugs that fight bacterial infections, but can antibiotics make you sick?
Reactions from antibiotics account for 20% of medication-related emergency room visits, according to the Centers for Disease Control and Prevention (CDC). Common side effects of antibiotics can include rash, dizziness, nausea, diarrhea and yeast infections.
More serious side effects of antibiotics include susceptibility to clostridium difficile (C. diff) bacteria, which causes severe diarrhea that can lead to significant colon damage and even death. Antibiotics damage the normal bacteria in your intestines and create the opportunity for C. diff to take over. C. diff needs immediate treatment.
Allergic reactions to antibiotics include wheezing, hives, shortness of breath, and anaphylaxis — a feeling that you are choking or your voice is changing. While about 10% of U.S. patients report they had an allergic reaction to penicillin in the past, testing has shown that fewer than 1% are truly allergic, according to the CDC. About 80% with a penicillin allergy lose their sensitivity after 10 years.
“Antibiotics are powerful drugs. If you need an antibiotic, follow your health care provider’s instructions carefully, be on the lookout for side effects and allergic reactions and alert your provider or seek emergency care if you are concerned,” said Steven Patton, D.O., family medicine physician with Norton Community Medical Associates – Preston.
For the care you need now
At Norton Healthcare, we’re committed to providing same-day care, close to home.
Because antibiotics will kill good bacteria along with bad bacteria, they can disrupt the balance in the gut. Studies have found that this disruption contributes to numerous conditions, including diabetes, obesity, inflammatory bowel disease, asthma, rheumatoid arthritis, depression, autism and superinfection in critically ill patients.
Antibiotics are helpful for some bacterial infections. If you have a viral infection such as a cold, the flu, runny nose — even if mucus is thick, yellow or green — antibiotics won’t help. Antibiotics also give bacteria a chance to build up resistance, making future infections harder to treat.